Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 30, NWS Wichita, KS

April 13, 2014Butler County, Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 13, 2014, 1:22 PM CDT for Butler County, Sedgwick County, Kansas. It was in force for 38 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2014, 1:22 PM CDT (18:22 UTC)
Expired
Apr 13, 2014, 2:00 PM CDT
In force
38 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Butler County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 20 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 1:23 PM CDTHAIL 1West Wichita, KSSEVERAL REPORTS OF DIME TO QUARTER SIZE HAIL ACROSS WEST WICHITA.
Apr 13, 1:24 PM CDTHAIL 1West Wichita, KSPENNY TO QUARTER SIZE HAIL
Apr 13, 1:32 PM CDTHAIL 0.88Northeast Wichita, KSOCCURRED NEAR 37TH AND HILLSIDE. COURTESY KWCH STORM TEAM.
Apr 13, 1:35 PM CDTHAIL 0.752 Wnw Wichita, KSOCCURRED A FEW MILES NORTHWEST OF DOWNTOWN.
Apr 13, 1:50 PM CDTHAIL 1.25Northeast Wichita, KSDELAYED REPORT. QUARTER TO HALF DOLLAR SIZE HAIL. RELAYED VIA TWITTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 12:02 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 6.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 923 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 290 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
923 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
290 m²/s²
0-3 km storm-relative helicity
384 m²/s²
Significant tornado parameter
1.1
Supercell composite
13.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

749 
WUUS53 KICT 131822
SVRICT
KSC015-173-131900-
/O.NEW.KICT.SV.W.0030.140413T1822Z-140413T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
122 PM CDT SUN APR 13 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
  EASTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 200 PM CDT

* AT 118 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WEST
  WICHITA...AND MOVING NORTHEAST AT 35 MPH.

  HAZARD...PING PONG BALL SIZED HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS MAY BE INJURED. EXPECT DAMAGE
           TO ROOFS...SIDING...WINDOWS AND VEHICLES.

* LOCATIONS IMPACTED INCLUDE...
  DOWNTOWN WICHITA...VALLEY CENTER...EAST WICHITA...PARK CITY...
  NORTHEAST WICHITA...WHITEWATER...BEL AIRE...KECHI...JABARA AIRPORT
  AND BENTON.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 48 AND 62.
THIS INCLUDES INTERSTATE 135 BETWEEN MILE MARKERS 4 AND 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

THIS SEVERE THUNDERSTORM WARNING REPLACES THE SEVERE THUNDERSTORM 
WARNING ISSUED AT 1258 PM CDT.

&&

LAT...LON 3773 9757 3791 9726 3791 9716 3797 9715
      3776 9700 3758 9745
TIME...MOT...LOC 1821Z 239DEG 30KT 3770 9741

HAIL...1.50IN
WIND...<50MPH

$$

ES
2 follow-up statements
272 
WWUS53 KICT 131839
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
139 PM CDT SUN APR 13 2014

KSC015-173-131900-
/O.CON.KICT.SV.W.0030.000000T0000Z-140413T1900Z/
SEDGWICK KS-BUTLER KS-
139 PM CDT SUN APR 13 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
BUTLER AND NORTHEASTERN SEDGWICK COUNTIES UNTIL 200 PM CDT...

AT 137 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NORTHEAST
WICHITA...AND MOVING NORTHEAST AT 35 MPH.

HAZARD...PING PONG BALL SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS MAY BE INJURED. EXPECT DAMAGE
         TO ROOFS...SIDING...WINDOWS AND VEHICLES.

LOCATIONS IMPACTED INCLUDE...
NORTHEAST WICHITA...WHITEWATER...JABARA AIRPORT AND BENTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM HAS PRODUCED QUARTER TO PING PONG BALL SIZED HAIL. 
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS.

&&

LAT...LON 3773 9757 3791 9726 3791 9716 3797 9715
      3776 9700 3758 9745
TIME...MOT...LOC 1838Z 239DEG 30KT 3777 9726

HAIL...1.50IN
WIND...<50MPH

$$

ES
028 
WWUS53 KICT 131858
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
158 PM CDT SUN APR 13 2014

KSC015-173-131907-
/O.EXP.KICT.SV.W.0030.000000T0000Z-140413T1900Z/
SEDGWICK KS-BUTLER KS-
158 PM CDT SUN APR 13 2014

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BUTLER AND
NORTHEASTERN SEDGWICK COUNTIES WILL EXPIRE AT 200 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH...NUMBER 73...REMAINS IN EFFECT UNTIL 7 PM CDT.

LAT...LON 3773 9757 3791 9726 3791 9716 3797 9715
      3776 9700 3758 9745
TIME...MOT...LOC 1857Z 239DEG 30KT 3785 9709

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 12:40 PM CDT, 42 minutes earlier.

Area forecast discussion, Apr 13, 12:40 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1240 PM CDT SUN APR 13 2014

...UPDATED FOR 18Z AVIATION DISCUSSION...

.SYNOPSIS...
ISSUED AT 347 AM CDT SUN APR 13 2014

THE MAIN STORM SYSTEM IS STILL SITTING OFF OVER THE FOUR CORNER
REGION WITH AN ARM OF THE PV ANOMALY EXTENDING ACROSS KANSAS.
THIS ARM HELPED TO FIRE THE ACTIVITY ON THE FRONT SATURDAY
EVENING. MOISTURE TRANSPORT THIS MORNING IN AN ABUNDANTLY RICH
AIRMASS HAS CAUSED THUNDERSTORMS TO DEVELOP OVER SOUTHEAST KANSAS.
THE FRONT BISECTS THE FORECAST AREA FROM SALINA SOUTHWEST TO SOUTH
OF GREAT BEND. THIS FRONT WILL BE THE FOCUS FOR WEATHER TODAY.

BILLINGS WRIGHT

&&

.UPDATE...
ISSUED AT 1127 AM CDT SUN APR 13 2014

STILL LOOKING LIKE SCATTERED STRONG/SEVERE STORMS ARE A GOOD BET
THIS AFTERNOON...MAINLY AS EARLY AS 1-2PM...GENERALLY ALONG/EAST
OF A LINE EXTENDING FROM WELLINGTON TO WICHITA TO HILLSBORO...AS A
STRONG COLD FRONT BLASTS SOUTHEAST. CURRENT CLOUDS ARE INHIBITING
STRONG SURFACE HEATING AND ASSOCIATED SFC-BASED INSTABILITY...BUT
STEEP MID-LEVEL LAPSE RATES AND SOME HEATING WILL LIKELY
CONTRIBUTE UP TO 2000 J/KG OF MLCAPE BY PEAK HEATING AHEAD OF THE
FRONT. CLOCKWISE TURNING HODOGRAPHS SUGGESTS UPDRAFT ROTATION IS
LIKELY...ESPECIALLY AT THE ONSET OF CONVECTIVE INITIATION. THIS
WILL SUPPORT LARGE HAIL (GOLFBALL-TENNIS BALL SIZE)...ALTHOUGH
LACK OF STRONG MID-LEVEL FLOW AND ASSOCIATED 700-500MB SHEAR
SHOULD PREVENT GIANT HAIL FROM OCCURRING. ACTIVITY SHOULD TEND TO
GO LINEAR FAIRLY QUICKLY GIVEN STRONG FRONTAL FORCING...DEEP LAYER
SHEAR LARGELY ORIENTED PARALLEL TO BOUNDARY...AND FLOW ALOFT
TENDING TO BACK WITH HEIGHT. ONCE CONVECTION GOES LINEAR...HAIL
SIZE WILL TEND TO DECREASE...WITH QUARTER-GOLFBALL SIZE HAIL AND
60-70 MPH WINDS POSSIBLE. THINKING ALL ACTIVITY WILL EXIT
SOUTHEAST KS BETWEEN 7-9 PM. FURTHERMORE...CANNOT RULE OUT AN
ISOLATED TORNADO...ESPECIALLY INITIALLY THIS AFTERNOON...BUT
TORNADO THREAT SHOULD DECREASE ONCE ACTIVITY BEGINS TO MERGE AND
GO LINEAR.

ADK

&&

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 347 AM CDT SUN APR 13 2014

THIS PERIOD REMAINS VERY ACTIVE WITH A VARIETY OF WEATHER TYPES TO
BRING HAZARDOUS WEATHER TO THE AREA. WILL BREAK THIS SECTION UP
BASED ON TYPE OF HAZARDOUS WEATHER VS. A NARRATIVE.

SEVERE WEATHER POTENTIAL:
THE SEVERE WEATHER THREAT HAS BEEN WELL FORECASTED THE PAST FEW
DAYS AND LITTLE HAS CHANGED REGARDING THE MAIN CONCERN.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT AS IT
ADVANCES SOUTHEASTWARD ACROSS THE AREA THIS AFTERNOON. THE LATEST
5Z HRRR SHOWS THUNDERSTORMS UNZIPPING ALONG THE FRONT AROUND
18-20Z JUST EAST OF WICHITA...ALONG THE KANSAS TURNPIKE. THINK
AREAS ALONG AND EAST OF WICHITA WILL HAVE THE BEST CHANCE FOR
THUNDERSTORMS IN AN UNSTABLE ATMOSPHERE. TEMPERATURES WILL SOAR
THIS AFTERNOON AND WITH 60+ DEWPOINTS...CAPES WILL BE BETWEEN
1500-2500 J/KG. THE CAPE COMBINED WITH ADEQUATE BULK SHEAR WILL
FOSTER SEVERE STORM GROWTH WITH LARGE DAMAGING HAIL THE PRIMARY
THREAT. HAIL GREATER THAN THE SIZE OF GOLF BALLS AND UP TO
BASEBALLS WILL BE POSSIBLE.

WIND POTENTIAL:
STRONG GUSTY NORTH WINDS WILL ACCOMPANY THE COLD FRONT THIS
AFTERNOON. A TIGHT PRESSURE GRADIENT WILL HELP WINDS EXCEED 30 MPH
WITH GUSTS UP TO 40-45 MPH. A WIND ADVISORY WAS INHERITED AND WE
EXPANDED IT FURTHER EAST AND SOUTH TO COINCIDE WITH GREATEST
PERCEIVED THREAT. ALSO EXTENDED THE WIND ADVISORY IN TIME TO 02Z
AS THE PRESSURE GRADIENT WILL NOT LET UP UNTIL CLOSE TO MORNING.
CONFIDENCE ON STRONGER WINDS PERSISTING PAST 02Z IS NOT HIGH...BUT
IF THEY DO COULD SEE ADVISORY EXTENDED IN TIME.

SNOW POTENTIAL:
THE GUIDANCE CONTINUES TO BE TREND COLDER WITH THE AIRMASS THAT IS
FOLLOWING TODAY'S COLD FRONT. THE VERTICAL COLUMN COOLS ENOUGH SUCH
THAT SNOW IS GOING TO BE POSSIBLE WITH SOME LIGHT ACCUMULATIONS
POSSIBLE. SOUNDINGS SHOW A PROFILE COMPLETELY BELOW ZERO FOR MUCH
OF THE FORECAST AREA AS THE COLDER AIR PUSHES SOUTHEAST...THUS
SNOW WILL DEVELOP DURING THE OVERNIGHT HOURS AND TRANSITION
SOUTHEASTWARD. THE LATEST NAM SHOWS ACCUMULATIONS OF UPWARDS OF
2-3 INCHES...BUT CONFIDENCE ON THOSE AMOUNTS OCCURRING IS LOW. DO
THINK THERE COULD BE SOME ACCUMULATIONS IN CENTRAL KANSAS...MAINLY
ON GRASSY SURFACES...BUT ALSO ON THE ROADWAYS IF THE RATE IS HIGH
ENOUGH. HOWEVER...ANY ACCUMULATION THAT DOES OCCUR WILL NOT LAST
VERY LONG...AS WARM SURFACE TEMPERATURES WILL CAUSE IT TO MELT
QUICKLY.

FREEZE POTENTIAL:
THE COLD AIR WILL MOVE INTO THE REGION TONIGHT...AND DOMINATE
MONDAY NIGHT/TUESDAY MORNING. HAVE ISSUED A FREEZE WATCH FOR
CENTRAL KANSAS FOR TONIGHT/MONDAY MORNING FOR TEMPERATURES THAT
WILL DROP BELOW 30 DEGREES. DESPITE THE STRONGER WINDS...COLD
TEMPS WILL BE A CONCERN FOR SENSITIVE VEGETATION. CONFIDENCE IN
THIS IS MEDIUM AND WENT THE WATCH ROUTE TO ALLOW LATER SHIFTS TO
ADJUST IF NEEDED. THE BIGGEST CONCERN...HOWEVER...IS FOR MONDAY
NIGHT/TUESDAY MORNING AS WIDESPREAD TEMPS BETWEEN 20-25 DEGREES
ARE EXPECTED. HAVE A FREEZE WATCH FOR THE WHOLE AREA AND
CONFIDENCE IS VERY HIGH THAT THIS WILL OCCUR. TAKE PRECAUTIONS TO
COVER ANY SENSITIVE VEGETATION.

TEMPERATURES:
TEMPERATURES WILL BE HIGH TODAY AHEAD OF THE FRONT WITH A NON-
DIURNAL CURVE. HOWEVER...THE COLD AIRMASS...CLOUDS AND
PRECIPITATION POSSIBILITIES WILL KEEP TEMPS COLD ON MONDAY.
CURRENTLY THINK HIGHS WILL STRUGGLE TO GET OUT OF THE 40S AND MAY
STRUGGLE TO GET OUT OF THE LOW 40S. IF THIS HAPPENS...RECORD COOL
HIGHS MAY BE BROKEN FOR MONDAY...SEE CLIMATE SECTION FOR MORE
INFORMATION.

BILLINGS WRIGHT

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 347 AM CDT SUN APR 13 2014

ZONAL FLOW WILL QUICKLY RETURN TO THE UPPER AIR PATTERN...WITH
BREEZY SOUTH WINDS ACROSS EASTERN KANSAS ON WEDNESDAY. THE NEXT
UPPER DISTURBANCE WILL APPROACH FOR THURSDAY DRAGGING A FRONT INTO
THE AREA. THIS WILL BE THE NEXT CHANCE FOR PRECIPITATION AND
ANOTHER COOLER AIRMASS. HAVE DROPPED MAX TEMPS FOR THURSDAY.
LITTLE IN THE WAY OF INSTABILITY...SO THINK THE PRECIPITATION WILL
MAINLY BE IN THE FORM OF RAIN. THIS SYSTEM WILL EXIT ON
FRIDAY...AND TEMPS WILL WARM INTO THE WEEKEND TO NEAR NORMAL.

BILLINGS WRIGHT

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1239 PM CDT SUN APR 13 2014

ANTICIPATE NUMEROUS SHOWERS/THUNDERSTORMS GENERALLY EAST OF I-135
THIS AFTERNOON...AS A STRONG COLD FRONT BLASTS SOUTHEAST ACROSS
THE REGION. STRONGEST ACTIVITY WILL BE CAPABLE OF LARGE
HAIL AND STRONG/SEVERE ERRATIC WINDS. FRONT AND ASSOCIATED
THUNDERSTORMS SHOULD EXIT SOUTHEAST KS AROUND 00Z. IN WAKE OF THE
FRONT...VERY STRONG NORTHWEST WINDS WILL SPREAD SOUTHEAST...ALONG
WITH HIGH IFR TO LOW MVFR CIGS. AS MAIN UPPER SYSTEM PULLS
OUT OVERNIGHT...SHOULD EVEN SEE AREAS OF LIGHT SNOW DEVELOP FROM
WEST TO EAST LATER TONIGHT INTO MONDAY MORNING...WITH LIGHT
ACCUMULATIONS POSSIBLE ACROSS A GOOD CHUNK OF THE AREA.

ADK

&&

.FIRE WEATHER...
ISSUED AT 347 AM CDT SUN APR 13 2014

GRASSLAND FIRE DANGER IS VERY HIGH THIS AFTERNOON AND MONDAY
AFTERNOON ACROSS MUCH OF CENTRAL AND SOUTH CENTRAL KANSAS. THE
MOST CONCERNING PERIOD IS THAT BEFORE THUNDERSTORMS DEVELOP. AFTER
THAT TIME...THE FIRE DANGER WILL DIMINISH. THE DRY AIR AIRMASS
WILL CAUSE EXTREME FIRE DANGER TO BE A CONCERN TUESDAY AND
WEDNESDAY WITH BREEZY SOUTH WINDS AND CURED FUELS.

BILLINGS WRIGHT

&&

.CLIMATE...
ISSUED AT 347 AM CDT SUN APR 13 2014

RECORD COOL HIGHS ARE POSSIBLE ON MONDAY APRIL 14TH, 2014

COOLEST HIGH RECORDS
WICHITA....45 DEGREES IN 1928
CHANUTE....47 DEGREES IN 1983
RUSSELL....44 DEGREES IN 1993
SALINA.....44 DEGREES IN 1993

BILLINGS WRIGHT

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    80  34  43  24 /  40  40  50   0
HUTCHINSON      71  31  44  24 /  40  60  30   0
NEWTON          77  31  42  24 /  40  40  40   0
ELDORADO        78  33  42  25 /  60  40  50   0
WINFIELD-KWLD   82  36  44  25 /  60  40  40   0
RUSSELL         55  29  46  23 /  60  60  10   0
GREAT BEND      56  28  46  22 /  60  60  20   0
SALINA          66  31  46  23 /  50  60  20   0
MCPHERSON       70  30  44  24 /  50  60  20   0
COFFEYVILLE     79  38  45  26 /  80  50  50   0
CHANUTE         78  36  44  24 /  80  40  50   0
IOLA            75  36  43  24 /  80  40  50   0
PARSONS-KPPF    79  37  45  24 /  80  50  50   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FREEZE WATCH FROM MONDAY EVENING THROUGH TUESDAY MORNING FOR
KSZ032-033-047>053-067>072-082-083-091>096-098>100.

WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ032-033-047>052-
067-068-082-083-091-092.

FREEZE WATCH FROM LATE TONIGHT THROUGH MONDAY MORNING FOR KSZ032-
033-047>051.

&&
Hazardous weather outlook, Apr 13, 1:15 PM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
115 PM CDT SUN APR 13 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-141815-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
115 PM CDT SUN APR 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON...GENERALLY EAST OF INTERSTATE 135. THE PRIMARY THREATS
WILL BE LARGE HAIL UP TO ABOUT GOLFBALL SIZE...AND 60 TO 70 MPH
WINDS.

STRONG NORTHERLY WINDS WILL SPREAD SOUTH IN WAKE OF THE COLD
FRONT. PLEASE SEE THE LATEST WIND ADVISORY FOR MORE DETAILS.

VERY HIGH GRASSLAND FIRE DANGER IS LIKELY TODAY AHEAD OF THE
FRONT...BUT THIS THREAT WILL SUBSIDE ONCE THE RAIN AND
THUNDERSTORMS BEGIN...AND ALSO IN THE COLD AIR BEHIND THE FRONT.

LIGHT SNOW ACCUMULATIONS ARE POSSIBLE LATE TONIGHT GENERALLY
ALONG AND NORTH OF HIGHWAY 50...MAINLY ON GRASSY SURFACES.

NEAR TO BELOW FREEZING TEMPERATURES ARE LIKELY OVERNIGHT OVER
CENTRAL KANSAS...POSSIBLY THREATENING YOUNG OR SENSITIVE
VEGETATION. PLEASE SEE THE LATEST FREEZE WATCH FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW WILL BE POSSIBLE EARLY MONDAY OVER PORTIONS OF SOUTH CENTRAL
KANSAS BEFORE DAYTIME TEMPERATURES RISE. LIGHT ACCUMULATIONS ARE
POSSIBLE ON GRASSY SURFACES.

COLD AIR WILL PERSIST INTO TUESDAY...WITH TEMPERATURES EXPECTED
TO DROP INTO THE LOW TO MID 20S MONDAY NIGHT THREATENING SENSITIVE
VEGETATION. PLEASE SEE THE LATEST FREEZE WATCH FOR MORE
INFORMATION.

THE GRASSLAND FIRE DANGER WILL BE VERY HIGH ON MONDAY...WITH VERY
HIGH TO EXTREME ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON GENERALLY
EAST OF INTERSTATE 135.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Apr 13, 11:34 AM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1134 AM CDT SUN APR 13 2014

KSZ071-131700-
WOODSON-
1134 AM CDT SUN APR 13 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN WOODSON COUNTY IN SOUTHEAST KANSAS...

* UNTIL NOON CDT

* AT 1130 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF YATES CENTER...
  MOVING NORTHEAST AT 40 TO 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHERN WOODSON COUNTY.

PEA TO DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3780 9587 3791 9596 3800 9596 3805 9592
      3804 9553
TIME...MOT...LOC 1633Z 216DEG 43KT 3796 9585

KLEINSASSER
Special weather statement, Apr 13, 12:01 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1201 PM CDT SUN APR 13 2014

KSZ052-131745-
MARION-
1201 PM CDT SUN APR 13 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  MARION COUNTY IN CENTRAL KANSAS...

* UNTIL 1245 PM CDT

* AT 1159 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF GOESSEL...OR 14
  MILES NORTHEAST OF NEWTON...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MARION...HILLSBORO...LINCOLNVILLE...MARION LAKE...PILSEN...RAMONA
  AND LOST SPRINGS.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

&&

LAT...LON 3860 9692 3853 9692 3853 9683 3852 9682
      3827 9684 3820 9708 3820 9730 3861 9711
      3861 9693
TIME...MOT...LOC 1701Z 230DEG 28KT 3824 9722

HOWERTON
Special weather statement, Apr 13, 12:54 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1254 PM CDT SUN APR 13 2014

KSZ068-083-131830-
HARVEY-SEDGWICK-
1254 PM CDT SUN APR 13 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHWESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 130 PM CDT

* AT 1251 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR ANDALE...OR 16 MILES WEST OF
  DOWNTOWN WICHITA...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ANDALE...COLWICH...MOUNT HOPE...MAIZE...SEDGWICK...HALSTEAD AND
  BENTLEY.

PENNY TO NICKEL SIZED HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS THUNDERSTORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3772 9779 3774 9777 3774 9770 3784 9770
      3811 9751 3799 9727 3763 9759
TIME...MOT...LOC 1754Z 212DEG 29KT 3777 9761

ES
Local storm report, Apr 13, 1:12 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
112 PM CDT SUN APR 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     HAIL             2 ENE GODDARD           37.67N 97.54W
04/13/2014  E1.50 INCH       SEDGWICK           KS   TRAINED SPOTTER

            OCCURRED NEAR THE INTERSECTION OF 167TH AND MAPLE.

&&

ADK
Local storm report, Apr 13, 1:15 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
115 PM CDT SUN APR 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             3 WNW WEST WICHITA      37.71N 97.51W
04/13/2014  E1.00 INCH       SEDGWICK           KS   TRAINED SPOTTER

            MOST OF THE HAIL PEA SIZE WITH SOME QUARTER SIZE HAIL

&&

JAS
Local storm report, Apr 13, 1:21 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
121 PM CDT SUN APR 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             WEST WICHITA            37.69N 97.46W
04/13/2014  E1.25 INCH       SEDGWICK           KS   TRAINED SPOTTER

&&

JAS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 7:58 PM CDTSevere Thunderstorm WarningICTMcPherson, Rice47 min
Apr 13, 3:30 AM CDTSpecial Weather StatementICTNeosho30 min
Apr 13, 4:17 AM CDTFreeze WatchICTBarton, Ellsworth, Lincoln, McPherson, Rice, Russell and 1 more12 hr
Apr 13, 4:17 AM CDTFreeze WatchICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more12 hr
Apr 13, 11:34 AM CDTSpecial Weather StatementICTWoodson26 min
Apr 13, 12:01 PM CDTSpecial Weather StatementICTMarion44 min
Apr 13, 12:54 PM CDTSpecial Weather StatementICTHarvey36 min
Apr 13, 12:58 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick47 min
Apr 13, 1:34 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk41 min
Apr 13, 2:09 PM CDTSpecial Weather StatementICTButler36 min
Apr 13, 2:12 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk, Greenwood48 min
Apr 13, 2:49 PM CDTSpecial Weather StatementICTGreenwood26 min
Apr 13, 2:56 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk, Greenwood64 min
Apr 13, 3:02 PM CDTSevere Thunderstorm WarningICTChase, Greenwood, Woodson58 min
Apr 13, 3:13 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley47 min
Apr 13, 3:17 PM CDTSevere Thunderstorm WarningICTElk, Greenwood, Wilson, Woodson43 min
Apr 13, 4:00 PM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson, Woodson45 min
Apr 13, 4:14 PM CDTSevere Thunderstorm WarningICTChautauqua, Labette, Montgomery61 min
Apr 13, 4:38 PM CDTFreeze WarningICTBarton, Butler, Chase, Cowley, Elk, Ellsworth and 14 more16 hr
Apr 13, 4:38 PM CDTFreeze WarningICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more40 hr
Apr 13, 4:56 PM CDTSevere Thunderstorm WarningICTLabette, Neosho, Wilson49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.